Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Omaha, NE

June 7, 2002Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 7, 2002, 6:31 PM CDT for Antelope County, Nebraska. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2002, 6:31 PM CDT (23:31 UTC)
Expired
Jun 7, 2002, 7:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 182 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:44 PM CDTHail 0.75Clearwater, NE
Jun 7, 6:44 PM CDTHail 0.75Royal, NE
Jun 7, 6:44 PM CDTThunderstorm Wind 50 EClearwater, NEThunderstorm wind gusts of close to 60 mph were estimated by law enforcement officials in Clearwater.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 072331
SVROMA
NEC003-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 700 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTH OF BRUNSWICK...OR
  ABOUT 34 MILES NORTHWEST OF NORFOLK...MOVING NORTHEAST AT 15 MPH.
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF 
  NELIGH...ALSO MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  BRUNSWICK...ROYAL...ORCHARD AND CLEARWATER

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL TO QUARTER SIZE AND 
WINDS TO 60 MPH.

LARGE HAIL IS LIKELY WITH THESE STORMS. GO TO A SAFE PLACE INSIDE 
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4243 9830 4209 9829 4212 9784 4244 9786

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:30 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 7, 3:30 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT FRI JUN 7 2002

FORECAST CHALLENGES...CONVECTION TONIGHT AND POTENTIAL FOR HVY
RAIN...TEMPS.

SYNOPSIS...LATEST SUBJECTIVE SURFACE ANALYSIS SHOWED THE BOUNDARY
BTWN ANW AND ONL WITH A LO CNTR IN SE SD.  SFC TEMPERATURES WERE IN
THE UPR 80S TO LOWER 90S.  SFC DEWPOINTS AT YKN/OKF/OLU WERE IN THE
LOWER 60S.  IR STLT SHOWED AN ENHANCED AREA OF CLDS IN WRN NEB AND
HAVE WATCHED THIS FEATURE PUSH INTO NCNTRL NEB AND SD.  88-D MOSAIC
HAS A BAND OF -SHRA AND EMBEDDED -TSRA ALONG THE FNT

FORECAST...SHORT RANGES MODELS CONTINUE TREND OF THE CLOSED LOW OFF
THE WA COAST DROPPING INTO THE PACIFIC NW SAT AM AND THE GRT BASIN
AREA SUN...PUMPING UP THE RIDGE OVR THE MISSISSIPPI AND OHIO VALLEYS.
A COMPARISON OF THE SFC PATTERNS HAVE THE SFC FNT SLIPPING FURTHER
INTO NE NEB BEFORE LIFTING N INTO SD.  THIS FNT IS FCST TO RMN TO
THE N OF THE FCST AREA KEEPING THE CWFA IN THE HOT AIR UNTIL ITS
PASSAGE.

TONIGHT MUCH OF THE FCST AREA IS UNDER THE SLIGHT RISK.  BELIEVE
BEST RISK FOR SVR TO BE IN NE NEB.  AS THIS IS WHERE THE BEST
CONVERGENCE...UVV...UPR LVL JET SUPPORT...AND INSTABILITY IS.
CORFIDI VECTORS INITIALLY HAVE STORMS LIFTING NE...THEN AFT 06Z SE.
DUE TO THE SLOW MOVEMENT OF THE STORMS...THE REDEVELOPMENT AND
REPEATED PASSAGE OF STORMS...AND HIGH PWS WILL HAVE TO MONITOR FOR
HEAVY RAIN.  PER COORD WITH FSD...THEY HAVE DECIDED TO GO WITH A
FLASH FLOOD WATCH WHICH MAY COME TO YKN.  FFG FOR OUR NRN COUNTIES
ARE IN THE 2-3 INCH RANGE AND IT HAS BEEN VERY DRY IN THAT PORTION
OF THE STATE...WITH THE EXCEPTION OF SOME LOCALIZED RAINS THIS PAST
WEEK.  WITH THIS IN MIND...HAVE NOT GONE WITH A WATCH AS BELIEVE THE
BETTER RISK WILL BE A LITTLE FARTHER N.  EXPECT SOME OF THESE STORMS
TO PRODUCE HEAVY RAIN AND HAVE INDICATED THIS IN THE ZONES.  HAVE
SOME RISK OF TSRA FARTHER S AS THEY WILL TURN SE...BEST CONVERGENCE
AND MOISTURE AXIS IN SD THOUGH.  LOWS TON IN THE 60S.

FOR SAT/SUN...HOT TEMPS TO REMAIN OF THE FCST AREA AND HIGHER
DEWPOINTS TO FIND THEIR WAY N WITH WINDY CONDITION EACH DAY.  WILL
CONTINUE TO GO ABOVE GUID ON TEMPS.  RECORDS 100 TO 102.HAVE
INCLUDED A SLIGHT RISK OF -TSRA SE SUN AFT AND SUN NIGHT.

IN LATER PERIODS...THE CLOSED UPR LOW LIFTS OUT ACRS MT/WY MON...AND
INTO SCNTRL CANADA TUE AND WED.  THE LONGER RANGE MODELS CONTINUE TO
SLOW DOWN THE PASSAGE OF THE SFC FNT AND PROGRESSION OF THE UPR
LOW.  DUE TO THE INTENSITY OF THIS STORM SYSTEM MON/TUE WILL HAVE TO
KEEP UP WITH POTENTIAL FOR SVR.  BEYOND THIS PD..MAINLY DRY AND
COOLER TEMPS.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Local storm report, Jun 7, 4:25 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 E VERDEL                NE   .75 INCH HAIL
06/07/02   KNOX                           REPORTED BY PUBLIC.
Special weather statement, Jun 7, 5:10 PM CDT, 1 hour 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT FRI JUN 7 2002

STORM SPOTTERS WILL BE NEEDED IN NORTHEAST NEBRASKA THIS EVENING
AND TONIGHT.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
AREA UNTIL 11 PM CDT.  SPOTTERS MAY BE NEEDED AS FAR SOUTH AS
DAVID CITY AND THE OMAHA AREA LATER TONIGHT.

A COLD FRONT EXTENDING FRONT CENTRAL NEBRASKA INTO FAR SOUTHEAST
SOUTH DAKOTA WILL ACT AS A TRIGGER FOR THUNDERSTORMS.  MOISTURE
AND LOW LEVEL CONVERGENCE ARE CONCENTRATED NEAR THE FRONT...
WHICH WILL INCREASE INSTABILITY NEARBY.  SOME OF THE STORMS MAY
CONTAIN STRONG WINDS OR LARGE HAIL.

THE FRONT IS FORECAST TO MOVE SOUTH DURING THE EVENING HOURS...
BUT BEGIN TO MOVE BACK NORTH AS A WARM FRONT LATE TONIGHT.
THERE IS A CHANCE THAT THE FRONT WILL MOVE AS FAR SOUTH AS
EAST CENTRAL NEBRASKA BEFORE RETURNING NORTH.

HEAVY RAIN IS ALSO POSSIBLE IN NORTHEAST NEBRASKA...SINCE
THUNDERSTORMS ARE LIKELY TO BE CROSSING THE AREA FOR MUCH OF
THE NIGHT.  LOCALIZED FLOODING IS POSSIBLE.

FOR THE REST OF THE WEEKEND...THE FRONT IS EXPECTED TO MOVE
NORTH INTO THE DAKOTAS.  THIS WILL REDUCE THE THREAT OF ANY
THUNDERSTORMS OR SEVERE WEATHER IN EASTERN NEBRASKA AND
SOUTHWEST IOWA.
NEBRASKA

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:15 PM CDTSevere Thunderstorm WarningOAXKnox45 min
Jun 6, 7:57 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce63 min
Jun 6, 9:02 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce43 min
Jun 6, 9:47 PM CDTSevere Thunderstorm WarningOAXMadison28 min
Jun 7, 4:10 PM CDTSevere Thunderstorm WarningOAXKnox35 min
Jun 7, 6:01 PM CDTSevere Thunderstorm WarningOAXAntelope29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.